Metoclopramide-induced acute dystonic reaction misinterpreted as conversion disorder and seizure
Betul Akbuga-Ozel 1 * , Gökhan Aksel 2, Elif Kilicli 1, Murat Muratoglu 1, Cemil Kavalci 1, Betul Gulalp 1, Afsin Emre Kayipmaz 1
More Detail
1 Baskent University, Medical Faculty, Department of Emergency Medicine, Ankara, Turkey
2 Ümraniye Training and Research Hospital, Emergency Medicine Clinic, Istanbul, Turkey
* Corresponding Author

Abstract

Metoclopramide, an antiemetic, is the most common cause of drug-induced dystonic reactions. 20-year-old female patient, complaining of involuntary bilateral upward medial deviation of the eyes, generalized muscle contractions and uncontrollable cry was brought into the emergency department(ED) by an ambulance. The diagnosis of the ambulance crew was conversion or seizure. The patient has all of dystonic reaction symptoms, including facial, neck, back, and extremity spasms, opisthotonus, oculogyric crisis, torticollis, trismus. The history revealed 40 mg of metoclopramide intake. Biperiden (5 mg) was infused in 100 ml saline. Symptoms were completely resolved. She was discharged from the ED. Drug-induced dystonic reactions can be confused with conversion, seizures, encephalitis, tetanus and hypocalcemic tetany. It is important for emergency physicians to know the drugs that may have dystonic reaction as potential side effects, recognize the clinical presentation of drug-induced dystonic reactions, and properly manage them in the ED.

License

This is an open access article distributed under the Creative Commons Attribution License which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Article Type: Case Report

https://doi.org/10.29333/ejgm/81746

EUR J GEN MED, 2017 - Volume 14 Issue 4, pp. 122-124

Publication date: 12 Dec 2017

Article Views: 2076

Article Downloads: 1225

Open Access References How to cite this article